Missouri, 2015

Hail in Missouri, March 24, 2015

March 24, 2015 · NWS PAH · 1 event in 1 county or zone

A weak low pressure center moved northeast into the Ozark Mountains of southwest Missouri. A warm front extending eastward from this low moved north, triggering showers and thunderstorms across southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak low pressure center moved northeast into the Ozark Mountains of southwest Missouri. A warm front extending eastward from this low moved north, triggering showers and thunderstorms across southeast Missouri. A few of these storms became strong, producing hail up to dime-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 2:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 24, 2:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT TUE MAR 24 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 326 PM CDT TUE MAR 24 2015

AT THE TIME OF THIS WRITING AN E-W ORIENTED QUASI-STATIONARY FRONT
EXTENDING EAST SOUTHEAST FROM A SURFACE LOW OVER SOUTHEAST KANSAS
LAY JUST SOUTH OF OUR CWA. AN AREA OF ELEVATED SHOWERS AND A FEW
THUNDERSTORMS OVER OUR CWA WILL CONTINUE TO DIMINISH FROM WEST TO
EAST THIS AFTERNOON AS THE AFOREMENTIONED FRONT BEGINS TO LIFT
NORTHEAST ACROSS THE AREA AS A WARM FRONT.

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS
EVENING THROUGH THE OVERNIGHT HOURS AS THE AFOREMENTIONED SURFACE
LOW TRACKS TO THE NORTH AND WEST OF OUR AREA WHILE PUSHING A COLD
FRONT ACROSS THE MID MISSISSIPPI VALLEY. THUNDERSTORMS ARE POSSIBLE
THIS EVENING AND OVERNIGHT...HOWEVER GENERALLY NORTH AND WEST OF A
LINE FROM OWENSBORO KENTUCKY TO POPLAR BLUFF MISSOURI SUB-SEVERE
HAIL AND CONVECTIVE WIND GUSTS ARE POSSIBLE IN THUNDERSTORMS.

BY EARLY WEDNESDAY MORNING MOST ACTIVITY SHOULD BE NORTH AND EAST OF
OUR REGION. LATEST MODEL RUNS INDICATING A BRIEF RESPITE FOR OUR CWA
WEDNESDAY MORNING...THEN INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST FROM MID AFTERNOON ON AS ANOTHER
SURFACE LOW/FRONT RAPIDLY APPROACH OUR REGION.

THE SURFACE LOW AND ATTENDANT COLD FRONT IS FORECAST TO TRACK
NORTHEASTWARD ACROSS THE NORTHWEST HALF OF OUR CWA WEDNESDAY NIGHT.
WITH THE ORIENTATION OF THE FRONTAL BOUNDARY EXPECTED TO BE NEARLY
PARALLEL TO THE UPPER FLOW...THE APPROACH OF A SHARP UPSTREAM H5
TROUGH IS EXPECTED TO GENERATE MODERATE TO HEAVY RAINFALL ALONG AND
NORTHWEST OF THE SURFACE LOW TRACK. WITH 1.5-2 INCHES OF QPF
POSSIBLE WEDNESDAY NIGHT...WE WILL BE ISSUING A FLOOD WATCH FROM 7
PM WEDNESDAY EVENING THROUGH 7 AM THURSDAY MORNING. DURING THIS SAME
TIME FRAME THE REMAINDER OF THE AREA WILL GET A GOOD SOAKING BUT
AMOUNTS SHOULD BE TOO LOW TO WARRANT A FLOOD WATCH. ALSO DURING THIS
PERIOD...GENERALLY OVER THE NORTHWEST HALF OF OUR CWA...THERE IS A
SLIGHT CHANCE FOR A FEW THUNDERSTORMS TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

IN THE WAKE OF THIS SYSTEM...PRECIPITATION CHANCES WILL DIMINISH
FROM WEST TO EAST ON THURSDAY AS HIGH PRESSURE BEGINS TO OVERSPREAD
THE AREA. UNFORTUNATELY THE AREA OF HIGH PRESSURE WILL DRIVE
TEMPERATURES BACK TO BELOW NORMAL LEVELS WITH READINGS DIPPING TO AT
OR BELOW FREEZING THURSDAY NIGHT...ESPECIALLY OVER THE NORTHERN TWO
THIRDS OF OUR CWA. PERSONS IN THESE AREAS SHOULD BE PREPARED TO
COVER ANY TENDER OUTDOOR VEGETATION THAT MAY ALREADY BE BUDDING DUE
TO THE RECENT WARMER TEMPERATURES.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 326 PM CDT TUE MAR 24 2015

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS A
SERIES OF SHORTWAVES ROTATES SOUTHEAST ACROSS THE MISSISSIPPI
VALLEY. THE MEAN TROUGH POSITION OVER THE EASTERN STATES...WHICH HAS
SEEMINGLY BEEN A SEMI-PERMANENT FEATURE...WILL PRODUCE A CHILLY AND
RATHER MOIST FLOW PATTERN OVER OUR REGION.

ON FRIDAY...THE AXIS OF A SHARPENING 500 MB TROUGH WILL MOVE EAST OF
THE LOWER OHIO VALLEY. DRYING AND SUBSIDENCE IN THE WAKE OF THIS
FEATURE WILL RESULT IN PARTIAL CLEARING. EVEN WITH THE
SUNSHINE...HIGH TEMPS WILL ONLY BE IN THE 40S. THESE CHILLY HIGHS
ARE SUPPORTED BY 850 MB TEMPS AROUND MINUS 5.

ON FRIDAY NIGHT AND SATURDAY...THE LOW LEVEL THERMAL TROUGH AXIS
WILL PASS ACROSS THE LOWER OHIO VALLEY. THE MINUS 10 ISOTHERM AT 850
MB WILL PENETRATE AS FAR SOUTH AS THE LOWER OHIO VALLEY. AT THE SAME
TIME...THERE IS NOW RATHER GOOD AGREEMENT THAT A SMALL-SCALE 500 MB
SHORTWAVE WILL DIVE SOUTHWARD ACROSS MISSOURI LATE FRIDAY NIGHT. THE
MAJORITY OF GUIDANCE DEPICTS A SWATH OF QPF ACROSS SE MISSOURI LATE
FRIDAY NIGHT INTO EARLY SATURDAY. THERE APPEARS TO BE SUFFICIENT
COLD AIR IN PLACE FOR SNOW DURING THIS TIME PERIOD. WILL INTRODUCE
SLIGHT CHANCE POPS FOR NOW...MAINLY WEST OF THE MISSISSIPPI RIVER. A
COATING OF WET SNOW APPEARS QUITE POSSIBLE WITH THIS
SHORTWAVE...ESPECIALLY IF THE LATE NIGHT/EARLY MORNING TIMING
VERIFIES.

ON SATURDAY NIGHT AND SUNDAY...LOW LEVEL WINDS WILL BECOME SOUTHERLY
ON THE BACK SIDE OF HIGH PRESSURE RETREATING OFF TO OUR EAST. TEMPS
WILL MODERATE INTO THE 50S ON SUNDAY AS MOISTURE INCREASES AHEAD OF
A SOUTHEASTWARD MOVING COLD FRONT OVER MISSOURI. THERE IS A SLIGHT
CHANCE OF SOME SHOWERS OVER PARTS OF SW INDIANA AND SRN ILLINOIS IF
THE FRONTAL TIMING IS FAST ENOUGH.

ON SUNDAY NIGHT AND MONDAY...THE WEAK FRONT WILL CONTINUE TO WEAKEN
AS IT CROSSES OUR REGION. ANY PRECIP ALONG THE FRONT SHOULD BECOME
RATHER ISOLATED. A SLIGHT CHANCE OF SHOWERS WILL BE FORECAST FOR
MONDAY. HIGHS IN THE WAKE OF THE DISSIPATING COLD FRONT ON MONDAY
MAY ACTUALLY BE A LITTLE WARMER THAN AHEAD OF IT. TEMPS SHOULD
CONTINUE TO GRADUALLY MODERATE THROUGH THE 60S ON TUESDAY AS WEAK
HIGH PRESSURE MOVES OFF TO OUR EAST.

&&

.AVIATION...
ISSUED AT 1227 PM CDT TUE MAR 24 2015

EVEN WITH THE PASSAGE OF A WARM FRONT TODAY AND THE APPROACH OF A
COLD FRONT WEDNESDAY, VFR CONDITIONS SHOULD PREVAIL AT ALL SITES
THROUGH THE PERIOD EXCEPT THIS AFTERNOON AND AFTER MIDNIGHT IN
SHRA AT KEVV/KOWB. EASTERLY WINDS GENERALLY AOB 10 KNOTS WILL
GRADUALLY VEER AROUND TO THE SOUTH THROUGH THE PERIOD.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     ILZ075-076-080>082-084-085-088.

MO...FLOOD WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
     MOZ076-086-087-100-107.

IN...NONE.
KY...NONE.
&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...MY
Hazardous weather outlook, Mar 24, 2:54 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT TUE MAR 24 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 PM CDT TUE MAR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW RUMBLES OF THUNDER ARE POSSIBLE ALONG THE I-64 CORRIDOR
TODAY. A BETTER COVERAGE OF THUNDERSTORMS IS EXPECTED TONIGHT
ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. A FEW ISOLATED DAMAGING WIND GUSTS CANNOT BE RULED OUT
TONIGHT.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG SELECTED AREA
RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...BUT
WIDESPREAD THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT
PASSING THROUGH THE REGION WEDNESDAY NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY NORTHWEST OF THE OHIO RIVER
LATE WEDNESDAY AFTERNOON AND THROUGH THE EVENING. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY CONCERNS...BUT A FEW BRIEF
TORNADOES CANNOT BE COMPLETELY RULED OUT.

WEDNESDAY NIGHT WIDESPREAD HEAVY RAINS ARE FORECAST WITH 1 TO 2
INCHES EXPECTED MAINLY OVER THE NORTHWEST HALF OF THE OUTLOOK
AREA. THIS WILL NOT ONLY SET THE STAGE FOR POSSIBLE FLASH
FLOODING BUT ALSO EXACERBATE ONGOING RIVER FLOODING. SEE THE
CURRENT FLOOD WATCH FOR ADDITIONAL DETAILS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG SELECTED AREA
RIVERS.

SCATTERED FROST IS POSSIBLE THURSDAY NIGHT...AND SUB-FREEZING
TEMPERATURES LATE FRIDAY NIGHT AND SATURDAY MORNING...THEN AGAIN
SUNDAY MORNING. AGRICULTURAL INTERESTS WILL NEED TO MONITOR THE
FORECASTS AND MAKE PLANS TO PROTECT ANY NEW PLANT OR TREE BUD
GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST...AND BE PREPARED FOR
POSSIBLE ACTIVATION THIS EVENING...AND AGAIN LATE WEDNESDAY AND
WEDNESDAY NIGHT.

JP

The radar

The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bollinger

When
March 24, 3:35 PM CST
Where
Bollinger County, Patton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.500, -90.020

Dime-size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562092.